Caffeine and energy drinks can cause major health issues
November 28, 2012
Filed under News
Hang on for a minute...we're trying to find some more stories you might like.
Email This Story
Many college students depend on energy drinks to get them through the day, as they begin to feel negative effects without the caffeine’s presence.
“When I cut the caffeine I got headaches and got very tired,” Wright State student Jeff Slaughter said. “It got pretty bad.”
Though Slaughter has drastically cut his caffeine intake since, he said at one point he was drinking four to five energy drinks every day, mostly consisting of Rockstar Energy drinks and Mountain Dew. He said that he realized he needed to cut down when his Wright State meal plan quickly ran out.
Slaughter was one of the many college students regularly consuming energy drinks.
A 2007 study by Brenda Malinauskas of East Carolina University showed that 51 percent of college students consume at least two energy drinks while school is in session. Nationally, energy drink sales have risen drastically, increasing around 240 percent from 2004 to 2009, according to the Substance Abuse and Mental Health Services Administration (SAMHSA).
Though sales numbers are on the rise for these popular beverages, so are reported deaths and hospitalizations linked to the highly caffeinated drinks.
According to SAMHSA, over 13,000 emergency room visits were linked to energy drinks in 2009. Also, the FDA is currently investigating 13 deaths that may have been tied to the popular energy supplement 5-Hour Energy, as well as five deaths that might be related to the energy drink Monster.
“Energy drinks are basically vehicles for caffeine” Wright State Associate Professor of Psychiatry and Veterans Administration Psychiatrist Rick Sanders said. “Caffeine is a very safe drug at usual doses, but very high doses can cause seizures and heart rhythm disturbances.”
Sanders also said that caffeine addiction is possible for some.
“It is addictive for some people, even in normal amounts,” Sanders said. “People often use increasing doses like an addiction.”